Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 284, NWS Memphis, TN

July 5, 20124 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2012, 11:24 PM CDT for 4 counties in Mississippi. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 11:24 PM CDT (04:24 UTC)
Expired
Jul 6, 2012, 12:30 AM CDT
In force
66 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:55 PM CDTTSTM WND DMG5 Wnw Aberdeen, MSA MILITARY OFFICIAL FROM COLUMBUS AIR FORCE BASE REPORTED TREES DOWN ALONG HIGHWAY 8 BETWEEN HIGHWAYS 45 AND 278 IN MONROE COUNTY. THIS REPORT WAS RELAYED FROM THE NATIONAL WEATHER SERVICE IN JACKSON MISSISSIPPI.
Jul 6, 12:05 AM CDTTSTM WND DMGAberdeen, MSTREES REPORTED DOWN BETWEEN HATLEY AND ABERDEEN IN MONROE COUNTY MISSISSIPPI.
Jul 6, 12:25 AM CDTTSTM WND DMGBecker, MSTREES REPORTED DOWN IN THE BECKER COMMUNITY. A TREE ALSO STRUCK A CAR. NO REPORTS OF INJURIES AT THIS TIME. WIDESPREAD POWER OUTAGES ALSO REPORTED ACROSS SOUTHEAST MONROE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS54 KMEG 060424
SVRMEG
MSC017-057-081-095-060530-
/O.NEW.KMEG.SV.W.0284.120706T0424Z-120706T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 1230 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF TREMONT TO 39
  MILES SOUTHEAST OF TREMONT...OR ALONG A LINE EXTENDING FROM 9 MILES
  SOUTHEAST OF RED BAY TO 23 MILES SOUTHEAST OF HAMILTON...AND MOVING
  SOUTHWEST AT 30 MPH. DAMAGING OUTFLOW WINDS WILL PRECEDE THE       
  ARRIVAL OF HEAVY RAIN AND HAIL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
  AMORY...FULTON...HOUSTON AND OKOLONA.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3374 8826 3374 8832 3368 8837 3365 8850
      3368 8851 3367 8872 3381 8873 3381 8892
      3375 8893 3374 8915 3385 8911 3445 8822
      3446 8815
TIME...MOT...LOC 0423Z 043DEG 24KT 3431 8808 3386 8775

$$
2 follow-up statements
451 
WWUS54 KMEG 060442
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CDT THU JUL 5 2012

MSC017-057-081-095-060530-
/O.CON.KMEG.SV.W.0284.000000T0000Z-120706T0530Z/
MONROE MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
1142 PM CDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CHICKASAW...ITAWAMBA...SOUTHEASTERN LEE AND MONROE COUNTIES...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TREMONT TO 22 MILES SOUTHEAST OF GATTMAN...OR ALONG A
LINE EXTENDING FROM 12 MILES EAST OF FULTON TO 27 MILES SOUTH OF
HAMILTON...MOVING SOUTHWEST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
AMORY...FULTON...GATTMAN...HATLEY...HOUSTON...NETTLETON...OKOLONA...
WOODLAND...JACINTO...RICHMOND...EASTMAN...BOUNDS CROSSROADS AND
TILDEN.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3374 8826 3374 8832 3368 8837 3365 8850
      3368 8851 3367 8872 3381 8873 3381 8892
      3375 8893 3374 8915 3385 8911 3445 8822
      3446 8815
TIME...MOT...LOC 0442Z 043DEG 24KT 3420 8821 3375 8788

$$
454 
WWUS54 KMEG 060509
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 AM CDT FRI JUL 6 2012

MSC017-057-081-095-060530-
/O.CON.KMEG.SV.W.0284.000000T0000Z-120706T0530Z/
MONROE MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
1209 AM CDT FRI JUL 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CHICKASAW...ITAWAMBA...SOUTHEASTERN LEE AND MONROE COUNTIES...

AT 1208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS 
BETWEEN 70 AND 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM EVERGREEN TO BIGBEE TO BECKER TO EAST ABERDEEN TO NEW 
HAMILTON...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF 
TOMBIGBEE STATE PARK TO 6 MILES NORTH OF AMORY TO AMORY TO 6 MILES 
EAST OF ABERDEEN TO 8 MILES NORTHEAST OF COLUMBUS AFB...MOVING 
SOUTHWEST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
AMORY...FULTON...GATTMAN...HATLEY...HOUSTON...NETTLETON...OKOLONA...
WOODLAND...JACINTO...RICHMOND...EASTMAN...BOUNDS CROSSROADS AND
TILDEN.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS 
NORTHWESTERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3374 8826 3374 8832 3368 8837 3365 8850
      3368 8851 3367 8872 3381 8873 3381 8892
      3375 8893 3374 8915 3385 8911 3445 8822
      3446 8815
TIME...MOT...LOC 0508Z 056DEG 31KT 3415 8855 3405 8856
          3389 8852 3380 8848 3369 8839

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:39 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 5, 9:39 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
939 PM CDT THU JUL 5 2012

.UPDATE...
AT MIDEVENING... A CLUSTER OF STORMS WAS DRIFTING SOUTHWEST
THROUGH NORTHERN AL. THESE STORMS WERE ASSOCIATED WITH AN UPPER
LEVEL SHORTWAVE...WHICH WAS ROUNDING THE SOUTHEAST PERIPHERY OF
LARGE HEIGHT RIDGE CENTERED OVER NORTHERN MO. A FEW STORMS WILL
LIKELY MOVE INTO NORTHEAST MS THROUGH LATE EVENING... AFFECTING
AREAS ALONG AND EAST OF THE NATCHEZ TRACE PARKWAY. HAVE EXTENDED
MENTIONABLE RAIN CHANCES IN THE EARLY PART OF THE OVERNIGHT HOURS.

OTHER CHANGES MADE EARLIER THIS EVENING... REMOVED MENTIONABLE
RAIN CHANCES NEAR THE MS RIVER AND LOWERED DEWPOINTS FOR FRIDAY TO
NEAR 18Z NAM VALUES.

PWB

&&

.PREV DISCUSSION... /ISSUED 617 PM CDT THU JUL 5 2012/

DISCUSSION... /ISSUED 306 PM CDT THU JUL 5 2012/

SKIES ARE MOSTLY SUNNY OVER MUCH OF THE FORECAST AREA WITH
TEMPERATURES RANGING FROM THE MID 90S TO AS HIGH AS 102 DEGREES. A
FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHWEST ACROSS
PARTS OF THE FORECAST AREA. WOULD NOT BE SURPRISED TO SEE A FEW
MORE ISOLATED THUNDERSTORMS MOVE ACROSS THE FORECAST AREA THIS
EVENING. OTHERWISE...ANOTHER VERY WARM NIGHT AHEAD WITH
TEMPERATURES FRIDAY MORNING IN THE 70S TO AROUND 80.

ANOTHER HOT DAY IS EXPECTED ON FRIDAY AS UPPER LEVEL RIDGE REMAINS
IN PLACE. HEAT INDEX VALUES SHOULD EXCEED 105 DEGREES OVER MUCH OF
THE FORECAST AREA ON FRIDAY. AS IT WAS TODAY...SOME ISOLATED
THUNDERSTORMS WILL BE POSSIBLE. FRIDAY NIGHT WILL BE QUITE WARM AS
WELL WITH SOME ISOLATED EVENING THUNDERSTORMS POSSIBLE.

SATURDAY SHOULD BE THE LAST REALLY HOT DAY AS THE UPPER LEVEL
RIDGE BEGINS TO MOVE WEST. TEMPERATURES MAY BE A COUPLE OF DEGREES
COOLER BUT MOISTURE WILL BEGIN TO INCREASE SO HEAT INDEX VALUES
WILL REMAIN AROUND 105 AGAIN SO WILL EXTEND HEAT ADVISORY THROUGH
8 PM SATURDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE.

BY SATURDAY NIGHT...A WEAK COLD FRONT WILL APPROACH THE REGION.
THIS WILL BRING A LITTLE BETTER CHANCE OF THUNDERSTORMS SATURDAY
NIGHT AND SUNDAY. WITH A FEW MORE CLOUDS AROUND ON SUNDAY
TEMPERATURES WILL NOT BE ABLE TO GET QUITE AS HOT WITH AFTERNOON
READINGS IN THE LOW TO MID 90S. THE FRONT WILL BE VERY SLOW TO
MOVE THROUGH THE REGION SO THE THREAT OF RAIN WILL CONTINUE FROM
SUNDAY NIGHT THROUGH TUESDAY NIGHT. WITH MORE CLOUDS EXPECTED BOTH
MONDAY AND TUESDAY...AFTERNOON TEMPERATURES WILL BE NEAR OR EVEN
BELOW NORMAL.

BY TUESDAY NIGHT...WHAT IS LEFT OF THE COLD FRONT WILL BE EXITING
THE REGION AND THE CHANCE OF RAIN WILL GRADUALLY DECREASE WITH
ONLY ISOLATED THUNDERSTORMS POSSIBLE FOR WEDNESDAY AND NEXT
THURSDAY. TEMPERATURES WILL REMAIN AT OR EVEN BELOW NORMAL FOR
BOTH WEDNESDAY AND NEXT THURSDAY.

ARS

&&

.AVIATION...

00Z TAF SET

VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. CAN/T RULE OUT AN
ISOLD TSRA DEVELOPING BUT NOT ENOUGH TO MENTION IN TAFS. WINDS
WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79 100  79  98 /  10  10  20  30
MKL  73 100  74  96 /  10  20  20  30
JBR  77 101  77  98 /  10  10  20  30
TUP  74  99  75  96 /  20  20  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 5, 3:30 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU JUL 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH AS HEAT
INDEX READINGS REACH OR EXCEED 105 DEGREES. HOT TEMPERATURES AND
DRY FUELS MAY CREATE AN ELEVATED FIRE DANGER ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH THROUGH 8 PM
CDT SATURDAY AS HEAT INDEX READINGS REACH OR EXCEED 105 DEGREES. HOT
TEMPERATURES AND DRY FUELS MAY CREATE AN ELEVATED FIRE DANGER ACROSS
THE REGION INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:27 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe33 min
Jul 6, 12:58 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe32 min
Jul 6, 1:54 PM CDTSpecial Weather StatementMEGTishomingo36 min
Jul 6, 2:22 PM CDTSevere Thunderstorm WarningMEGTishomingo53 min
Jul 6, 2:30 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo75 min
Jul 6, 2:37 PM CDTSpecial Weather StatementMEGAlcorn53 min
Jul 6, 2:38 PM CDTSpecial Weather StatementMEGUnion37 min
Jul 6, 2:51 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo54 min
Jul 6, 3:08 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe, Prentiss, Tishomingo82 min
Jul 6, 3:18 PM CDTSpecial Weather StatementMEGLafayette42 min
Jul 6, 3:30 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union60 min
Jul 6, 3:44 PM CDTSpecial Weather StatementMEGCalhoun31 min
Jul 6, 3:51 PM CDTSpecial Weather StatementMEGMonroe39 min
Jul 6, 4:00 PM CDTSpecial Weather StatementMEGLee30 min
Jul 6, 4:11 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Yalobusha32 min
Jul 6, 4:20 PM CDTSevere Thunderstorm WarningMEGMonroe40 min
Jul 6, 4:47 PM CDTSpecial Weather StatementMEGPontotoc28 min
Jul 6, 4:53 PM CDTSevere Thunderstorm WarningMEGChickasaw, Pontotoc37 min
Jul 6, 5:17 PM CDTSpecial Weather StatementMEGChickasaw28 min
Jul 6, 6:45 PM CDTSevere Thunderstorm WarningMEGDeSoto30 min
Jul 6, 6:51 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.